Alert archive / Missouri / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 28, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Apr 18, 2003, 10:48 PM CDT for Ray County, Missouri. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 18, 2003, 10:48 PM CDT (03:48 UTC)
- Expired
- Apr 18, 2003, 11:30 PM CDT
- In force
- 42 min
- Issued by
- NWS Kansas City, MO
- Area
- Counties, with a storm outline in the text
County Ray County, MO
The radar
The Pleasant Hill radar (KEAX), 74 km from the middle of the area, began a volume at 03:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 3.8 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 987 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 1888 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 205 m²/s²
- 0-3 km storm-relative helicity
- 302 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 9.8
The text
As transmitted, in the capitals the NWS used until 2016.
576 WUUS53 KEAX 190348 SVREAX MOC177-190430- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1048 PM CDT FRI APR 18 2003 THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN RAY COUNTY IN WEST CENTRAL MISSOURI * UNTIL 1130 PM CDT * AT 1040 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO GOLF BALL SIZE. THIS STORM WAS LOCATED NEAR EXCELSIOR SPRINGS...OR 25 MILES NORTHEAST OF KANSAS CITY...AND MOVING NORTHEAST AT 45 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... KNOXVILLE BY 1055 PM CDT. REGAL BY 1105 PM CDT. THE TOWN OF CRYSTAL LAKES IS ALSO IN THE PATH OF THIS STORM. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 3953 9422 3927 9422 3942 9378 3953 9376 $$ KOCH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 18, 9:10 PM CDT, 1 hour 38 minutes earlier.
Area forecast discussion, Apr 18, 9:10 PM CDT, 1 hour 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 910 PM CDT FRI APR 18 2003 WITH THE LOSS OF DAYTIME HEATING AND THE SURGE OF THE DRYLINE WANING, IVE CANCELLED THE TORNADO WATCH FOR THE REMAINDER OF NORTHEAST KANSAS AND NORTHWEST MISSOURI. A FEW RADAR RETURNS ARE SHOWING UP ALONG THE STATE LINE OVER THE KANSAS CITY METRO AREA, BUT WILL NOT LIKELY BECOME SURFACE BASED SINCE THEY WILL SOON BE PULLED NORTH OF THE SURFACE WARM FRONT. WELL KEEP AN EYE OUT FOR AN ISOLATED STORM WITH HAIL, BUT THE THREAT FOR SUPERCELLS AND TORNADOES HAS DIMINISHED GREATLY. KOCH 311 PM CDT... MAIN CONCERNS ARE WITH PRECIP CHANCES THROUGH THE WEEKEND...ALONG WITH THE SEVERE POTENTIAL. WARM FRONT HAS BEEN SLOW TO MOVE NORTH AND IS CURRENTLY STILL SOUTH OF THE FORECAST AREA. THAT HAS KEPT TEMPS FAIRLY COOL ACROSS MOST OF THE AREA. WILL HAVE TO DEPEND ON DEVELOPMENT ALONG THE DRYLINE FOR STORMS THIS EVENING. CONVERGENCE ALONG THE DRYLINE IS NOT VERY STRONG...ESPECIALLY ACROSS SOUTH CENTRAL KANSAS WHERE SURFACE WINDS ARE GENERALLY SOUTH OR SOUTHWEST AHEAD OF IT AND SOUTHWEST BEHIND IT. THERE IS ENOUGH CONVERGENCE THOUGH TO GET CU DEVELOPING ALONG IT THIS AFTERNOON. BEST CONVERGENCE APPEARS TO BE OVER NORTH CENTRAL AND NORTHWEST KANSAS. MODEL FORECAST CAPE FOR THE FORECAST AREA IS TOO HIGH CONSIDERING THE FORECAST AREA IS STILL AHEAD OF THE WARM FRONT. LAPS DATA SHOWS UP TO 1000 J/KG JUST PUSHING INTO SOUTHERN KANSAS RATHER THAN THE 1500+ WHICH WAS PROGGED. GIVEN THE LIMITED CONVERGENCE ALONG THE DRYLINE AND CAPES AROUND 1000 OR LESS EXPECT THUNDERSTORM DEVELOPMENT TO BE SCATTERED AT BEST OVER THE NORTHERN HALF OF MISSOURI. SEVERE POTENTIAL WOULD BE LOWER YET...BETTER POTENTIAL IS WEST OF HERE. EXPECT A LARGE THUNDERSTORM COMPLEX TO DEVELOP OVER OKLAHOMA LATE TONIGHT...IN REAR ENTRANCE/FRONT EXIT REGION OF COUPLED JET. LOW LEVEL WILL ALSO PLAY A PART AS 50-60 KT JET MAX PUSHES INTO THAT SAME REGION. MODELS SOUNDINGS SHOW LITTLE IF ANY CAP DURING THE DAY TOMORROW. EXPECT WIDESPREAD RAIN TO DEVELOP/MOVE INTO THE AREA AS THE COMPLEX MOVES NORTHEAST. COULD GET HEAVY RAIN ACROSS CENTRAL MISSOURI WITH PRECIPITABLE WATER VALUES OVER ONE INCH. FINAL PIECE OF THE UPPER LEVEL LOW ROTATES ACROSS THE FORECAST AREA SATURDAY NIGHT INTO SUNDAY. HAVE CONTINUED HIGH POPS SATURDAY NIGHT AND TAPERED THEM OFF ON SUNDAY. A GRADUAL WARM-UP IS STILL EXPECTED THROUGH MID WEEK AS RIDGING DEVELOPS OVER THE CENTRAL PART OF THE NATION. THE NEXT CHANCE FOR THUNDERSTORMS CONTINUES TO BE WEDNESDAY INTO THURSDAY WITH THE NEXT UPPER LEVEL LOW MOVING ACROSS. NRR 1047 AM FRI... HAVE UPDATED GRIDS...BASED LARGELY ON LATEST TRENDS. TEXT PRODUCTS WILL BE OUT SHORTLY. AMOUNT OF THUNDER HAS RAPIDLY DECREASED AS THE FIRST BATCH OF RAIN MOVES NORTH AND EAST. HOWEVER WATER VAPOR LOOP SHOWS ANOTHER SHORTWAVE OVER CENTRAL KANSAS...IN THE VICINITY OF THE WARM FRONT. THIS ONE IS KICKING UP ADDITIONAL SHOWERS. THE WARM FRONT APPEARS TO NOT BE MOVING NORTH VERY QUICKLY. WITH THE FORECAST AREA NORTH OF THE FRONT FOR MOST OF THE DAY...NEEDED TO LOWER HIGHS SOME ACROSS THE NORTH AND EAST. EAST CENTRAL KANSAS AND WEST CENTRAL MISSOURI SHOULD SEE SOME SUNSHINE AND HAVE RAISED HIGHS A DEGREE OR TWO THERE. WITH THE FRONT LIFTING NORTH TODAY...HAVE KEPT POPS GOING ACROSS THE AREA. NRR 715 AM FRI... HAVE EXTENDED THE HIGH POPS FOR THIS MORNING ACROSS NORTHWEST MO AND BUMPED MORNING POPS UP OVER WEST CENTRAL MO AND EAST CENTRAL KS. ALSO KEPT CLOUDS IN THROUGH THIS MORNING. MJ 609 AM FRI... MADE SOME QUICK ADJUSTMENTS TO THE FORECAST FOR THE THUNDERSTORMS MOVING THROUGH NORTHEAST KANSAS THIS MORNING. BUMPED POPS IN THE NORTHWEST CORNER OF MISSOURI TO NEAR 100% FOR A FEW HOURS THIS MORNING...BASED ON THE RADAR TRENDS AND TRAJECTORY OF OBSERVED ACTIVITY. CUTTER 341 AM FRI... CHANCES FOR CONVECTIVE ACTIVITY OVER THE NEXT TWO DAYS REMAIN THE FOCUS OF THIS MORNINGS FORECAST. FOR TODAY I HAVE PUSHED AFTERNOON TEMPERATURES DOWN ACROSS EAST KANSAS AND NORTHERN MISSOURI. I EXPECT THE STRATUS TO DISSIPATE FROM THE SOUTH TODAY AS WARM AIR ADVECTION...ASSOCIATED WITH THE WAVE LIFTING THROUGH CENTRAL KANSAS INTO NEBRASKA...CRANKS UP A SOUTHWEST JET ACROSS THE SOUTHERN PLAINS. HOWEVER...SURFACE WINDS SHOULD REMAIN TURNED TO THE SOUTHEAST WHICH SHOULD INHIBIT THE WARMING A LITTLE. IT SHOULD REMAIN COOLEST ALONG THE NORTHERN EDGE OF THE COUNTY WARNING AREA WHERE STRATUS TAKES THE LONGEST TO DISSIPATE. AS FOR PRECIP FOR TODAY...RADAR TRENDS THIS MORNING SHOW SOME ACCAS MOVING THROUGH THE EAST HALF OF KANSAS TOWARDS MISSOURI WITH SOME SHOWERS WAY OUT IN WEST KANSAS. 06Z META INDICATES THAT THESE FEATURES WILL ROLL INTO MISSOURI THIS MORNING...WITH THE SHOWERS AND POTENTIAL THUNDER CLIPPING OUR NORTHWEST CORNER. FOR THIS AFTERNOON MID LEVEL INSTABILITIES AND LAPSE RATES INDICATE THAT THUNDER SHOULD FIRE IN CENTRAL KANSAS AND MOVE EAST INTO WESTERN MISSOURI. SEVERE WEATHER POSSIBILITIES LOOK BEST FOR HAIL GIVEN THE ELEVATED LOOK OF OUR POTENTIAL THUNDERSTORMS ON MODEL SOUNDINGS. OVERNIGHT INSTABILITY INDICIES REMAIN MARGINAL...AND WITH THE SECOND SYSTEM TO OUR SOUTHWEST STARTING TO SPIN UP...I EXPECT IT TO STEAL THE MOISTURE AND LOW LEVEL JET THAT COULD HAVE FED THE OVERNIGHT CONVECTIVE ACTIVITY AFTER MIDNIGHT. FOR SATURDAY...THE GFS HAS MOVED TOWARDS A MORE ETA LIKE SOLUTION. THE LATEST GFS HAS STARTED TO DEVELOP A STRONGER SURFACE FEATURE IN TX/OK OVERNIGHT. THE ETA STILL DUMPS MORE ENERGY INTO THE BASE OF THE TROUGH MOVING INTO THE PLAINS...AND CONSEQUENTLY CONTINUES TO HAVE MORE OF A SURFACE FEATURE DEVELOPING TO OUR SOUTHWEST. LATEST 06Z META SHOWS THE BEST PRECIP...ASSOCIATED WITH THE ISENTROPIC LIFT AND COUPLED UPPER LEVEL JET...CONFINED TO OUR SOUTHERN WARNING AREA. THEREFORE...WITH SOME UNCERTAINTY STILL EVIDENT IN WHERE THE PRECIP WILL DEVELOP WITH THIS SECOND SYSTEM...I HAVE CONTINUED TO LEAVE POPS FOR SATURDAY IN THE LIKELY CATEGORY AS OPPOSED TO BUMPING THEM INTO THE CATEGORICAL RANGE. CUTTER .EAX... KS...NONE. MO...NONE.
Hazardous weather outlook, Apr 18, 1:00 PM CDT, 9 hours 48 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-191100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 100 PM CDT FRI APR 18 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT A FEW SEVERE THUNDERSTORMS PRODUCING DAMAGING WIND GUSTS AND HAIL ARE POSSIBLE UNTIL MIDNIGHT. THE AREA WITH THE GREATEST THREAT IS WEST OF A LINE FROM BETHANY TO KINGSTON TO RICHMOND TO WARRENSBURG TO CLINTON. A DRY LINE WILL MOVE EAST INTO KANSAS LATE THIS AFTERNOON BEFORE STALLING OR RETREATING SLOWLY WEST LATE THIS EVENING. THE DRY LINE MAY INITIATE A FEW THUNDERSTORMS LATE THIS AFTERNOON IN EASTERN KANSAS WITH THE THUNDERSTORMS TO MOVE NORTHEAST INTO WESTERN MISSOURI. AS THE DRY LINE CEASES ITS PUSH TO THE EAST THIS EVENING...THE THUNDERSTORM DEVELOPMENT IS EXPECTED TO END. .DAYS TWO THROUGH SEVEN...THUNDERSTORMS ARE EXPECTED AGAIN SATURDAY AND SATURDAY NIGHT. SEVERE THUNDERSTORMS ARE ALSO POSSIBLE WITH HAIL AND HEAVY RAINFALL THE PRIMARY THREATS. THUNDERSTORMS ARE ALSO POSSIBLE WEDNESDAY NIGHT AND THURSDAY. THE SEVERE THREAT WITH THESE STORMS APPEARS SMALL AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED NEED ACROSS EXTREME WESTERN MISSOURI AND EXTREME EASTERN KANSAS THIS EVENING. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/EAX OR HTTP://WEATHER.GOV. DB
In the hours before
Special weather statement, Apr 18, 6:48 PM CDT, 4 hours before
KSZ025-057-060-102>105-MOZ001-002-011-012-020-028-190300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 648 PM CDT FRI APR 18 2003 TORNADO WATCH NUMBER 126 HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES... IN KANSAS: JOHNSON...LEAVENWORTH...LINN...MIAMI AND WYANDOTTE. IN MISSOURI: PLATTE. SOME CITIES NO LONGER INCLUDED IN THIS TORNADO WATCH ARE OLATHE AND PAOLA. TORNADO WATCH NUMBER 126 REMAINS IN EFFECT UNTIL 1000 PM CDT FRIDAY EVENING...FOR THE FOLLOWING COUNTIES... IN MISSOURI: ANDREW...ATCHISON...BUCHANAN...HOLT AND NODAWAY. IN KANSAS: ATCHISON AND DONIPHAN. SOME CITIES IN THIS TORNADO WATCH INCLUDE ATCHISON...MARYVILLE... ROCKPORT AND ST JOSEPH.
Special weather statement, Apr 18, 8:47 PM CDT, 2 hours 1 minute before
KSZ025-102-MOZ001-002-011-012-020-190245- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 847 PM CDT FRI APR 18 2003 TORNADO WATCH NUMBER 126 HAS BEEN CANCELLED AS OF 847 PM CDT FRIDAY EVENING. COUNTIES NO LONGER UNDER THIS TORNADO WATCH INCLUDE... IN MISSOURI: ANDREW...ATCHISON...BUCHANAN...HOLT AND NODAWAY. IN KANSAS: ATCHISON AND DONIPHAN. THE THREAT FOR WIDESPREAD SEVERE WEATHER HAS DIMINISHED ACROSS THE AREA.
Local storm report, Apr 18, 10:34 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1134 PM CDT FRI APR 18 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1027 PM LIBERTY MO .75 INCH HAIL
04/18/03 CLAY REPORTED BY LAW
ENFORCEMENT OFFICIAL.
MJLocal storm report, Apr 18, 10:36 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1136 PM CDT FRI APR 18 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1015 PM SMITHVILLE MO 1 INCH HAIL
04/18/03 CLAY REPORTED BY LAW
ENFORCEMENT OFFICIAL.
MJThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 18, 10:22 PM CDT | Severe Thunderstorm Warning | EAX | Clay | 38 min |
| Apr 18, 10:36 PM CDT | Severe Thunderstorm Warning | EAX | Clinton | 54 min |
| Apr 19, 5:06 AM CDT | Severe Thunderstorm Warning | EAX | Platte | 39 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.